Alert archive / Florida / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 13, NWS Tampa Bay, FL

March 27, 20244 counties in Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Mar 27, 2024, 1:46 PM EDT for 4 counties in Florida. It was in force for 33 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 27, 2024, 1:46 PM EDT (17:46 UTC)
Expired
Mar 27, 2024, 2:19 PM EDT
In force
33 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Citrus County, FL, Hernando County, FL, Pasco County, FL, Sumter County, FL

The radar

The Tampa radar (KTBW), 129 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 2:10 PM EDTTSTM WND GST 413 W Crystal River, FLCorrects previous tstm wnd gst report from 3 W Crystal River. Mesonet station 0212W 2.9 W Crystal River (WEATHERSTEM).
Mar 27, 2:10 PM EDTMARINE TSTM WIND3 W Crystal River, FLMesonet station 0212W 2.9 W Crystal River (WEATHERSTEM).
Mar 27, 2:15 PM EDTTSTM WND GST 422 Ssw Lecanto, FLFAWN station LECFL Lecanto.
Mar 27, 2:15 PM EDTTSTM WND GST 463 Se Crystal River, FLAWOS station KCGC Crystal River.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 5.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2024-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2024-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-413 J/kg
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

929 
WUUS52 KTBW 271746
SVRTBW
FLC017-053-101-119-271830-
/O.NEW.KTBW.SV.W.0013.240327T1746Z-240327T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tampa Bay Area Ruskin FL
146 PM EDT Wed Mar 27 2024

The National Weather Service in Ruskin has issued a

* Severe Thunderstorm Warning for...
  Citrus County in west central Florida...
  Northwestern Sumter County in central Florida...
  Northwestern Pasco County in west central Florida...
  Hernando County in west central Florida...

* Until 230 PM EDT.

* At 146 PM EDT, severe thunderstorms were located along a line
  extending from 12 miles west of Crystal River Airport to 9 miles
  northwest of Pine Island to 17 miles northwest of Hudson, moving
  east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hernando, Spring Hill, Sugarmill Woods, Brooksville, Inverness,
  Lake Panasoffkee, Weeki Wachee, Lecanto, Homosassa Springs, and
  High Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2901 8275 2899 8276 2901 8274 2902 8265
      2901 8261 2903 8260 2905 8247 2901 8242
      2902 8240 2900 8236 2896 8231 2896 8214
      2870 8215 2837 8241 2839 8277 2846 8274
      2853 8274 2859 8272 2900 8279
TIME...MOT...LOC 1746Z 267DEG 37KT 2893 8277 2868 8275 2847 8294 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TBW
1 follow-up statement
769 
WWUS52 KTBW 271819
SVSTBW

Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
219 PM EDT Wed Mar 27 2024

FLC017-053-101-119-271829-
/O.CAN.KTBW.SV.W.0013.000000T0000Z-240327T1830Z/
Citrus FL-Sumter FL-Pasco FL-Hernando FL-
219 PM EDT Wed Mar 27 2024

...THE SEVERE THUNDERSTORM WARNING FOR CITRUS...NORTHWESTERN
SUMTER...NORTHWESTERN PASCO AND HERNANDO COUNTIES IS CANCELLED...

The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, small hail and
gusty winds are still possible with these thunderstorms.

LAT...LON 2901 8275 2899 8276 2901 8274 2902 8265
      2901 8261 2903 8260 2905 8247 2901 8242
      2902 8240 2900 8236 2896 8231 2896 8214
      2870 8215 2837 8241 2839 8277 2846 8274
      2853 8274 2859 8272 2900 8279
TIME...MOT...LOC 1817Z 267DEG 37KT 2895 8240 2870 8238 2849 8257 

$$

TBW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 9:55 AM EDT, 3 hours 51 minutes earlier.

Area forecast discussion, Mar 27, 9:55 AM EDT, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
955 AM EDT Wed Mar 27 2024

...New UPDATE...

.UPDATE...
Issued at 951 AM EDT Wed Mar 27 2024

An active weather day is ahead for west-central Florida. So far,
only a couple of stronger storms have impacted Levy county. This
activity will slowly dip further south, impacting more of the CWA
by this afternoon/evening. Moderate instability is expected but
shear is such that a pretty messy area of rain will traverse the
Florida Peninsula with a few embedded thunderstorms. Multiple
rounds of showers and thunderstorms can be expected with gusty
winds and hail being the main threats. The best chance for severe
weather is expected across northern Florida, with less conducive
parameters for severe weather as you move south. This activity
will slowly clear the area from north to south through the
overnight hours, finally moving out of SWFL by mid Thursday
morning.

&&

.AVIATION...
(12Z TAFS)
Issued at 740 AM EDT Wed Mar 27 2024

VFR conditions for all sites this morning and into the afternoon
hours. Frontal boundary will bring diminishing conditions after 00Z
with scattered VCSH possible before that time. Periods of heavier
rain and thunderstorms expected overnight into the early morning on
Thursday could lead to MVFR and brief IFR conditions for northern
sites. Rain and thunderstorms look to weaken by the time they
begin impacting southern sites after 09Z, so only thinking brief
MVFR conditions for SWFL on Thursday morning. SSE winds will turn
SW this evening, then become NW and gusty on Thursday morning
behind the front.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  82  69  76  56 /  40  60  30   0
FMY  86  72  81  58 /  10  30  30   0
GIF  86  69  80  54 /  30  50  40   0
SRQ  84  69  78  58 /  30  60  20   0
BKV  84  64  77  49 /  50  70  30   0
SPG  80  69  74  60 /  40  60  30   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.

&&

UPDATE/AVIATION...ADavis
DECISION SUPPORT...Flannery
UPPER AIR/CLIMATE...Wynn

In the hours before

Special weather statement, Mar 27, 9:13 AM EDT, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
913 AM EDT Wed Mar 27 2024

FLZ139-239-271345-
Coastal Levy FL-Inland Levy FL-
913 AM EDT Wed Mar 27 2024

...STRONG THUNDERSTORMS WILL IMPACT LEVY COUNTY THROUGH 945 AM EDT...

At 913 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Bronson to 11 miles south
of Fowlers Bluff to 32 miles southwest of Horseshoe Point. Movement
was east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Chiefland, Bronson, Williston Highlands, East Bronson, Fowlers Bluff,
Andrews, Manattee Road, Fanning Springs, Otter Creek, and Manatee
Springs State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2929 8316 2932 8314 2932 8312 2935 8306
      2937 8307 2940 8302 2947 8298 2954 8298
      2959 8294 2957 8266 2954 8265 2954 8256
      2948 8255 2948 8248 2927 8254 2903 8286
      2911 8293 2904 8309 2916 8317
TIME...MOT...LOC 1313Z 263DEG 32KT 2952 8272 2923 8302 2903 8354

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

TBW
Special weather statement, Mar 27, 9:46 AM EDT, 4 hours before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
946 AM EDT Wed Mar 27 2024

FLZ139-239-271430-
Coastal Levy FL-Inland Levy FL-
946 AM EDT Wed Mar 27 2024

...A STRONG THUNDERSTORM WILL IMPACT LEVY COUNTY THROUGH 1030 AM
EDT...

At 946 AM EDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Fowlers Bluff, or 26 miles southwest of Chiefland,
moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Chiefland, Bronson, Williston Highlands, East Bronson, Fowlers Bluff,
Andrews, Manattee Road, Fanning Springs, Otter Creek, Lebanon, and
Manatee Springs State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2929 8316 2932 8314 2932 8312 2935 8306
      2937 8307 2940 8302 2947 8298 2954 8298
      2959 8294 2957 8266 2954 8265 2954 8256
      2948 8256 2948 8250 2937 8248 2912 8266
      2907 8289 2911 8294 2904 8309 2916 8317
TIME...MOT...LOC 1346Z 248DEG 28KT 2921 8317

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

TBW

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 8:15 AM EDTSpecial Marine WarningTBW45 min
Mar 27, 8:23 AM EDTSevere Thunderstorm WarningTBWLevy52 min
Mar 27, 8:59 AM EDTSpecial Marine WarningTBW61 min
Mar 27, 9:13 AM EDTSpecial Weather StatementTBWLevy32 min
Mar 27, 9:46 AM EDTSpecial Weather StatementTBWLevy44 min
Mar 27, 9:53 AM EDTSpecial Marine WarningTBW67 min
Mar 27, 10:59 AM EDTSpecial Marine WarningTBW61 min
Mar 27, 11:57 AM EDTSpecial Marine WarningTBW93 min
Mar 27, 1:22 PM EDTSpecial Marine WarningTBW83 min
Mar 27, 2:20 PM EDTSpecial Weather StatementTBWCitrus, Sumter40 min
Mar 27, 2:30 PM EDTSpecial Weather StatementTBWHernando, Pasco45 min
Mar 27, 2:41 PM EDTSpecial Marine WarningTBW94 min
Mar 27, 2:56 PM EDTSmall Craft AdvisoryTBW41 hr
Mar 27, 4:15 PM EDTSpecial Marine WarningTBW90 min
Mar 27, 7:50 PM EDTRip Current StatementTBWCharlotte, Hillsborough, Lee, Manatee, Pinellas, Sarasota48 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.